Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 68, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2011, 2:25 PM EDT for Clare County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2011, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 2, 2011, 3:03 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3122 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601
WUUS53 KGRR 021825
SVRGRR
MIC035-021930-
/O.NEW.KGRR.SV.W.0068.110702T1825Z-110702T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT SAT JUL 2 2011
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARE COUNTY IN CENTRAL MICHIGAN...
* UNTIL 330 PM EDT
* AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HARRISON..AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARRISON... CLARE... FARWELL...
SEBEWA TWP... DODGE LAKE... LONG LAKE HEIGHTS...
FREEMAN TWP... WINTERFIELD TWP... FRANKLIN TWP...
SHERIDEN TWP... LAKE GEORGE... LAKE...
LEOTA... TEMPLE... MEREDITH...
BROWNS CORNER... DOVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4415 8461 4414 8461 4410 8460 4382 8460
4382 8509 4415 8509 4416 8508 4416 8461
TIME...MOT...LOC 1825Z 260DEG 20KT 4397 8481
WIND...HAIL 60MPH 1.75IN
$$
TJT2 follow-up statements
952
WWUS53 KGRR 021843
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT SAT JUL 2 2011
MIC035-021930-
/O.CON.KGRR.SV.W.0068.000000T0000Z-110702T1930Z/
CLARE MI-
243 PM EDT SAT JUL 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CLARE
COUNTY UNTIL 330 PM EDT...
AT 238 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST
OF HARRISON...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HARRISON... DODGE LAKE... MEREDITH...
BROWNS CORNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4392 8482 4405 8481 4413 8461 4410 8460
4387 8460
TIME...MOT...LOC 1843Z 262DEG 25KT 4397 8464
WIND...HAIL 60MPH 1.00IN
$$
TJT240
WWUS53 KGRR 021903
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT SAT JUL 2 2011
MIC035-021912-
/O.CAN.KGRR.SV.W.0068.000000T0000Z-110702T1930Z/
CLARE MI-
303 PM EDT SAT JUL 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. HOWEVER...OTHER STORMS DEVELOPING ACROSS THE AREA MAY PRODUCE
SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND FREQUENT DEADLY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4392 8482 4405 8481 4413 8461 4410 8460
4387 8460
TIME...MOT...LOC 1902Z 262DEG 25KT 4399 8446
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:15 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 2, 1:15 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 115 PM EDT SAT JUL 2 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(405 AM EDT SAT JUL 2 2011) A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN TODAY. SCATTERED THUNDERSTORMS...POSSIBLY STRONG...ARE EXPECTED ALONG AND AHEAD OF THE FRONT. HEAVY RAIN MAY ACCOMPANY THE STORMS. THE THUNDERSTORMS WILL MOVE OUT OF THE ARE BY EVENING LEADING TO DRY WEATHER FOR THE REST OF THE HOLIDAY WEEKEND. && .SHORT TERM...(1152 AM EDT SAT JUL 2 2011) (THIS AFTERNOON THROUGH MONDAY) COLD FRONT ABOUT TO REACH NORTHWEST FORECAST AREA. SHOULD BE A DRY FROPA ACROSS THERE...BUT ERODING CAP AND BUILDING INSTABILITY WILL ALLOW SOME POTENTIAL FOR CONVECTION THIS AFTERNOON ACROSS THE SOUTHERN FORECAST AREA. DROPPED OR LOWERED POPS ACROSS THE NORTH FOR THIS AFTERNOON. ACROSS THE SOUTH...TEMPS NEAR 90 AND SFC DEW POINTS ABOVE 70 THIS AFTERNOON TRANSLATE TO IMPRESSIVE CAPES...WHICH MAY BE REALIZED IF THE CAP ERODES AHEAD OF THE FRONT. WORKING AGAINST THE SEVERE POTENTIAL IS A LACK OF SPEED SHEAR AND RATHER WEAK SFC CONVERGENCE. SO WE EXPECT MAINLY ISOLATED SEVERE THREAT FROM MULTICELL CLUSTERS OF STORMS RATHER THAN A MORE EXTENSIVE THREAT FROM A LINE OF ORGANIZED STORMS. THE FRONT WILL SAG SOUTH BY THIS EVENING WITH PRECIP CHANCES ENDING FOR ALL BUT THE FAR SOUTHERN FORECAST AREA. DRY WEATHER TO FOLLOW FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS. && .LONG TERM...(405 AM EDT SAT JUL 2 2011) (MONDAY NIGHT THROUGH FRIDAY) MONDAY NIGHT INTO TUESDAY THE ATMOSPHERE IS STILL RELATIVELY DRY...BUT THAT CHANGES AS WE GO THROUGH TUESDAY. INCREASING SOUTHWEST FLOW DRAWS UP MOISTURE FROM THE MIDDLE MS VALLEY. THE ATMOSPHERE DESTABILIZES DURING THE AFTERNOON. WILL NEED TO MONITOR THE RISK FOR A LATE DAY THUNDERSTORM AS A RESULT...BUT SOUNDINGS SHOW LITTLE OR NO CAPE BELOW 700 MB. AS A RESULT WILL KEEP IT DRY THROUGH TUESDAY. ELEVATED INSTABILITY MOVES IN AHEAD OF AN APPROACHING COLD FRONT TUESDAY NIGHT. THE HIGH RES EURO IS MORE AGGRESSIVE WITH THIS INSTABILITY THAN THE GFS. WILL MAINTAIN THE RISK FOR THUNDERSTORMS TUE NIGHT INTO WED WITH THE FRONTAL PASSAGE. && .AVIATION...(115 PM EDT SAT JUL 2 2011) THE COLD FRONT WILL MOVE SOUTHEAST THROUGH THE TAF SITES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR TO SE OF KGRR FROM MID TO LATE AFTN. HOWEVER COVERAGE OF TSTORMS WILL LIKELY BE QUITE LIMITED DUE TO SEVERAL SIGNIFICANT INHIBITING FACTORS SUCH AS MINIMAL SFC CONVERGENCE AND LACK OF UPPER LEVEL FORCING. WARM AIR ALOFT WILL ALSO INHIBIT CONVECTIVE INITIATION SIGNIFICANTLY IF NOT COMPLETELY. HOWEVER INSTABILITY IS ROBUST SO ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. ALL SHOWER AND STORMS SHOULD BE E/SE/S OF ALL OUR TAF SITES BY EARLY EVENING. MVFR TO VFR CONDITIONS THIS AFTN WILL TRANSITION TO VFR TONIGHT THROUGH 18Z SUN AS DRIER AIR MOVES IN BEHIND THE FRONT. POTENTIAL FOR CUMULUS CLOUDS TO DEVELOP SUNDAY ALSO LOOKS FAIRLY LOW DUE TO THE DRIER AIRMASS IN PLACE AND SUBSIDENCE UNDER THE HIGH PRESSURE RIDGE. && .MARINE...(405 AM EDT SAT JUL 2 2011) SCATTERED THUNDERSTORMS ALONG THE COLD FRONT ARE THE MAIN THREAT TODAY. OUTSIDE OF SHOWERS AND THUNDERSTORMS...WINDS AND WAVES WILL REMAIN AOB ADVISORY CRITERIA TODAY. && .HYDROLOGY...(405 AM EDT SAT JUL 2 2011) THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT TODAY. PWAT/S AOA 1.75 INCHES INDICATE A HEAVY RAIN THREAT ON AN STORM THAT DEVELOPS. MID LEVEL WINDS ACTUALLY DECREASE THIS AFTERNOON AS THE FRONT MOVES ACROSS THE CWA. THUS STORM MOVEMENT WILL PROBABLY BE ON THE SLOW SIDE WHICH WILL ADD TO THE HEAVY RAIN THREAT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: OSTUNO LONG TERM: MJS AVIATION: LAURENS MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, Jul 2, 7:44 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 744 AM EDT SAT JUL 2 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 744 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST OF A MUSKEGON TO HARRISON LINE. THE MAIN HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. THE PRIMARY STORM MOTION WILL BE EAST AT 25 MPH. FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL COULD ACCOMPANY ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO WEDNESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LMZ844>849-030945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 744 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD CREATE HAZARDOUS BOATING CONDITIONS TODAY. SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING THIS AFTERNOON. AN INCREASED RISK FOR RIP CURRENTS WILL EXIST MAINLY THROUGH EARLY AFTERNOON FOR AREAS NORTH OF SOUTH HAVEN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO WEDNESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:49 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 41 min |
| Jul 2, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 18 min |
| Jul 2, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 25 min |
| Jul 2, 5:16 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 48 min |
| Jul 2, 7:14 PM EDT | Special Weather Statement | GRR | Jackson | 76 min |
| Jul 2, 7:57 PM EDT | Special Weather Statement | GRR | Jackson | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.